Doctors point out potential dangers of PAVA shells

Doctors point out potential dangers of PAVA shells

The Resident Doctors’ Association (RDA) of Shri Maharaja Hari Singh (SMHS) and Associated hospitals have expressed concern and raised alarm over Government decision of using PAVA guns when at the same time pellet guns are being used.

The doctors said that whole world has seen the disastrous effects and genocidal potential of pellet guns and the addition of PAVA guns as “so-called non lethal weapon is of deep concern”.

“RCA (riot control agents) produce a wide variety of physiological effects in man and PAVA is not an exception. The predominant clinical effects manifest namely in eye, lung, and skin. RCA also cause nasal, oral, neuronal, and gastrointestinal effects,” the association in a release said.

According to the doctors PAVA causes

Conjunctivitis, Periorbital Edema/Erythema, Ophthalmodynia, Blepharospasm, Blepharitis, Corneal Abrasions, and lacrimation.

“Some studies done in Czech Republic have even shown blindness occurring after use of PAVA guns,” said the RDA.

The RDA further said that Respiratory System bears major brunt of its use.

“It has been seen to cause allergic Rhinitis, Rhinosinusitis, Bronchorrea, Bronchospasm. Studies have shown a very bad effect or high deleterious effect of PAVA on Asthmatics, children, elderly and patients with Cardio-Respiratory diseases,” it said.

According to resident doctors, the Capsaicinoids (active ingredient in PAVA) may have a Vesicant effect depending on length of exposures in most cases it produces a burning sensation and mild Erythema.

“It causes skin irritation, hypersensitivity and skin rashes. Capsaicins cause erythema and burning pain without vesiculation when applied topically to human skin,” they said.

The RDA said that PAVA has also been reported to be associated with delirium, mental cloudiness, irritabililty and hallucinations. “Though not supported by any studies but effect on fetal developmental and reproductive functions and malignant potential has been suggested in many scientific sessions,” it said.

The RDA further said that Capsaicinoids, found in less-than-lethal self defence weapons, have been associated with respiratory failure and death in exposed animals and people. “Death is usually the result of excessive concentrations used, confined spaces, and prolonged exposures. Deaths have been reported in Poland, Czech Republic, Texas and other parts of the world,” it said.

Leave a Comment